Avascular necrosis of the femoral head after single steroid intra-articular injection
- 78 Downloads
Femoral head avascular bone necrosis (AVN) is the loss of blood supply to the bone tissue of femoral head that results in cellular death. This condition causes a significant limitation in patient daily life activities and has a poor functional outcome. Long-term steroid intake was established as a cause of AVN. However, few cases reported femoral head AVN post-single steroid intra-articular injection. We review all cases of AVN that results from single intra-articular steroid injection and present a case of femoral head AVN developed in a 78-year-old male. The patient, who was not known to have any medical illness, presented complaining of mild left hip pain for 4 months with long distant ambulation and weight standing. He was diagnosed to have left hip joint osteoarthritis for which he received intra-articular steroid injection 2 months prior visiting our orthopedics center. MRI of the pelvis revealed AVN of the femoral head. He underwent total hip arthroplasty. The pathological examination confirmed the diagnosis of AVN. To best of our knowledge, this is the fifth case of AVN of femoral head AVN after single intra-articular steroid injection. We reviewed all cases of AVN of femoral head after single steroid injection. Intra-articular steroid injection can cause femoral head AVN, and the patient receiving these injections should be aware about this rare but significant complication that results in poor functional outcome and significant morbidity.
KeywordsArthroplasty Avascular Intra-articular Steroids
This research did not receive any specific grant from funding agencies in the public, commercial, or not-for-profit sectors.
Compliance with ethical standards
Conflict of interests
This article has not been published or presented elsewhere in part or in entirely and is not under consideration by another journal. All authors have approved the manuscript and agreed with submission to your esteemed journal. The authors declare that they have no competing interests.
- 12.Kassam AM (2010) Accelerated avascular necrosis after single intra-articular injection of corticosteroid into the hip joint. Case Rep bcr1020092405Google Scholar
- 13.Vanushkina M, Bauernfeind M, Morrison E, Paul J (2018) 200—Avascular necrosis following ultrasound-guided intra-articular corticosteroid hip injection: a case report. https://www.eventscribe.com/2018/AAP/ajaxcalls/PosterInfo.asp?efp=WVhBR1BISEw0NjIz&PosterID=126258&rnd=8.069134E−02#/Poster-info-612717. Accessed 15th Feb 2018